South Dakota, 2024

Damaging Wind in South Dakota, May 6, 2024

May 6, 2024 · NWS UNR · 1 event in 1 county or zone

A line of thunderstorms over central Todd County produced wind gusts to over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms over central Todd County produced wind gusts to over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 2:07 PM CST, 11 minutes earlier. Its key messages:

  • -Deep low pressure system will bring numerous hazards through Tuesday. -Severe thunderstorms possible this afternoon over eastern areas. -Strong winds expected tonight northeast WY and most of western SD, with gusts to 70 mph possible. -Heavy wet snow expected tonight above 6000 ft in the northern Black Hills. -Heavy rain expected in portions of NE WY.
Area forecast discussion, May 6, 2:07 PM CST, 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Mon May 6 2024

.KEY MESSAGES...

-Deep low pressure system will bring numerous hazards through
 Tuesday.

-Severe thunderstorms possible this afternoon over eastern areas.

-Strong winds expected tonight northeast WY and most of western
 SD, with gusts to 70 mph possible.

-Heavy wet snow expected tonight above 6000 ft in the northern
 Black Hills.

-Heavy rain expected in portions of NE WY.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 207 PM MDT Mon May 6 2024

Vigorous low pressure system deepening and closing off across the
region this afternoon. The dry trough has already shifted across
most of the area with lingering thunderstorms and showers along
the trough from far NW SD through scentral SD. Severe threat will
wane this evening as the sfc trough shifts east. The main show
will then become strong winds across most of the region. LLJ core
on the south side of the sfc low will strengthen and mix down to
the sfc overnight tonight with winds becoming quite strong.
Expecting sustained winds of 30 to 45 mph with gusts in excess of
70 mph possible. In addition, terrain effects around the BH will
accentuate the flow with locally strong wind gusts possible, esp
along the northern foothills. Winds will be the strongest
overnight, across the west, with high winds slowly diminishing
through Tues, but remaining at warning or adv levels for most of
the day. The other main impact will be heavy deformation rains
across far NE WY into the northern Black Hills where 1-2 inches of
rain will possible through tonight. Temps will drop across the
higher elevations of the BH with rain changing to snow and
becoming quite heavy overnight. Snow amounts around foot are
possible above 6000 ft in the northern Black Hills, impacting
portions of highway 85 around the state line. Strong saturated
deep layer flow, extending into the dgz will help accentuate
snowfall rates overnight. Rain (and high elevation snow) will
taper off Tues morning with some lingering showers across the NW
half, mainly dry across the far south. Strong winds will slowly
diminish through the day, but remain breezy through Wed as the sfc
low pivots over the region. The next round of rain will push into
the region Tue night-Thur as the upper low moves slowly southeast
across the region. This will bring more scattered activity with
more instability type showers. There will also be some snow once
again in the higher elevations of the Black Hills, mainly Tue
night. Things will begin to dry out and warm back up this weekend
with semi-unsettled NW flow possibly supporting isolated
showers/storms at times.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1144 AM MDT Mon May 6 2024

Showers and storms are expected this afternoon and tonight over
much of the forecast area. MVFR/IFR conditions can be expected
with these showers and storms. Winds will shift out of the west-
northwest throughout the day, with gusts 35-50 knots possible by
early afternoon through the late evening hours. These strong winds
will persist through the overnight hours.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
     026-027-030-031-041-042-073>076-078.
     High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
     SDZ001-012-013-025-072-073-078.
     Wind Advisory until 6 PM MDT /7 PM CDT/ Tuesday for SDZ014-032-
     043-044-046-047-049-077.
     High Wind Warning from 6 PM this evening to noon MDT Tuesday for
     SDZ024-026>031-041-042-074>076.
     Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
     for SDZ024.
WY...High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
     WYZ060.
     High Wind Warning from 6 PM this evening to noon MDT Tuesday for
     WYZ054>059.
     Winter Weather Advisory from 6 PM this evening to 9 AM MDT
     Tuesday for WYZ057.
&&

DISCUSSION/KEY MESSAGES...JC
AVIATION...Dye
Hazardous weather outlook, May 6, 11:40 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1140 AM MDT Mon May 6 2024

SDZ024-027>029-041-074-075-WYZ054>059-071300-
Northern Black Hills-Southern Foothills-Central Black Hills-
Southern Black Hills-Western Fall River-Hermosa Foothills-
Eastern Fall River-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Strong southerly winds will be possible across the western South
Dakota plains this afternoon. Gusts of 55 to 60 mph are possible,
especially along and south of I-90. Rain showers will also be
possible over the region tonight into Tuesday

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060-
071300-
Harding-Butte-Northern Meade Co Plains-Northern Foothills-
Rapid City-Custer Co Plains-Pennington Co Plains-
Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson-
Northeastern Crook-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Outside of storms, strong winds are also expected. Winds will
shift to the west by this evening with widespread gusts of 60 to
70 mph possible across northwestern South Dakota, portions of
northeastern Wyoming, and in the foothills of the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected.

Winds will begin to decrease Wednesday. Isolated thunderstorms
are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-043-046-047-049-078-071300-
Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd-
Tripp-Southern Perkins-
1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Winds will shift to the west by this evening with widespread
gusts of 60 to 70 mph possible across northwestern South Dakota,
portions of northeastern Wyoming, and in the foothills of the
Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 6, 12:09 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1209 PM MDT Mon May 6 2024

SDZ012-013-061845-
Butte SD-Northern Meade Co Plains SD-
1209 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUTTE AND NORTH
CENTRAL MEADE COUNTIES THROUGH 1245 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fairpoint, or 32 miles northeast of Sturgis,
moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Butte
and north central Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4461 10290 4461 10300 4493 10331 4501 10292
TIME...MOT...LOC 1808Z 164DEG 33KT 4468 10299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dye
Local storm report, May 6, 12:14 PM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1214 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Non-Tstm Wnd Gst 1 NE Midland            44.08N 101.14W
05/06/2024  M55 mph          Haakon             SD   Mesonet

1133 AM     Non-Tstm Wnd Gst 3 E Philip              44.05N 101.60W
05/06/2024  M53 mph          Haakon             SD   ASOS

1150 AM     Non-Tstm Wnd Gst 1 S White River         43.56N 100.74W
05/06/2024  M50 mph          Mellette           SD   Mesonet

1154 AM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
05/06/2024  M52 mph          Jackson            SD   Mesonet

&&

MLS
Local storm report, May 6, 12:57 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1257 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Tornado          18 SE Hoover            44.90N 103.06W
05/06/2024                   Butte              SD   Storm Chaser

            Tornado on the ground for about 5 minutes. Started
            south of Highway 212 and appeared to cross Highway 212.
            Tornado lifted on the north side of Highway 212.

&&

MLS
Special weather statement, May 6, 12:59 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1259 PM MDT Mon May 6 2024

SDZ013-014-031-032-073-061930-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Haakon SD-
1259 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES THROUGH 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Grindstone, or 19 miles northwest of Philip, moving
north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Haakon, southwestern Ziebach, east central Meade and northeastern
Pennington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central South Dakota.

&&

LAT...LON 4404 10176 4404 10205 4464 10241 4468 10181
TIME...MOT...LOC 1859Z 169DEG 49KT 4422 10198

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dye
Local storm report, May 6, 1:09 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
109 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     Non-Tstm Wnd Gst 10 NNE White River      43.71N 100.69W
05/06/2024  M50 mph          Mellette           SD   Mesonet

1204 PM     Non-Tstm Wnd Gst 4 SSE Witten            43.39N 100.07W
05/06/2024  M55 mph          Tripp              SD   Mesonet

1219 PM     Non-Tstm Wnd Gst 15 SSE Mission          43.10N 100.60W
05/06/2024  M53 mph          Todd               SD   Mesonet

1220 PM     Non-Tstm Wnd Gst 7 ESE Rosebud           43.20N 100.72W
05/06/2024  M54 mph          Todd               SD   Mesonet

1227 PM     Non-Tstm Wnd Gst 1 NE Midland            44.08N 101.14W
05/06/2024  M60 mph          Haakon             SD   Mesonet

1228 PM     Non-Tstm Wnd Gst 9 ENE Belvidere         43.90N 101.10W
05/06/2024  M51 mph          Jackson            SD   Mesonet

1228 PM     Non-Tstm Wnd Gst 6 W Parmelee            43.32N 101.15W
05/06/2024  M50 mph          Todd               SD   Mesonet

1241 PM     Non-Tstm Wnd Gst 3 E Philip              44.05N 101.60W
05/06/2024  M58 mph          Haakon             SD   ASOS

1249 PM     Non-Tstm Wnd Gst 2 SW Bridger            44.53N 101.93W
05/06/2024  M52 mph          Ziebach            SD   Mesonet

1252 PM     Non-Tstm Wnd Gst 1 NE Winner             43.39N  99.85W
05/06/2024  M51 mph          Tripp              SD   ASOS

1254 PM     Non-Tstm Wnd Gst 10 NNW Ottumwa          44.36N 101.45W
05/06/2024  M54 mph          Haakon             SD   Mesonet

1255 PM     Non-Tstm Wnd Gst 1 S White River         43.56N 100.74W
05/06/2024  M51 mph          Mellette           SD   Mesonet

&&

MLS
Local storm report, May 6, 1:39 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
139 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Tstm Wnd Gst     19 NNE Creighton        44.50N 102.04W
05/06/2024  E65 mph          Pennington         SD   Trained Spotter

            Wind still gusting over 60 mph.

&&

MLS

The radar

The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
May 6, 2:18 PM CST
Where
Todd County, 14.82 mi SSE of Mission
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.100, -100.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174466.